Alert archive / Texas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 159, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 18, 2014, 6:48 PM CDT for Andrews County, Martin County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2014, 6:48 PM CDT (23:48 UTC)
- Expired
- Jun 18, 2014, 7:45 PM CDT
- In force
- 57 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Andrews County, TX, Martin County, TX
The radar
The Midland/Odessa radar (KMAF), 42 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.8 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 644 J/kg
- Mixed-layer CIN
- -215 J/kg
- Mixed-layer LCL
- 1154 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
797 WUUS54 KMAF 182348 SVRMAF TXC003-317-190045- /O.NEW.KMAF.SV.W.0159.140618T2348Z-140619T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 648 PM CDT WED JUN 18 2014 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN MARTIN COUNTY IN WEST TEXAS... EASTERN ANDREWS COUNTY IN WEST TEXAS... * UNTIL 745 PM CDT * AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 18 MILES SOUTHWEST OF TARZAN...OR 16 MILES NORTHWEST OF MIDLAND... MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... TARZAN... GRADY... COURTNEY... LAT...LON 3245 10186 3210 10190 3209 10234 3245 10238 TIME...MOT...LOC 2347Z 272DEG 20KT 3220 10222 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 6:24 PM CDT, 24 minutes earlier.
Area forecast discussion, Jun 18, 6:24 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 624 PM CDT Wed Jun 18 2014 .UPDATE... Update to increase PoPs after 19/00Z. && .DISCUSSION... Convection is ongoing across the forecast area this evening. A few stronger storms have occurred, but for the most part a lack of shear appears to be keeping most storms on the weak side. Water vapor imagery indicates some enhancement over New Mexico ahead of a shortwave trough there, so think we could see thunderstorms last for the next several hours, if not a little longer tonight. Will send an update to increase PoPs over much of the area for tonight. Since severe storms should be the exception, and not the rule, will keep the mention in the Hazardous Weather Outlook. && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 69 89 67 88 / 30 20 10 10 BIG SPRING TX 72 90 70 89 / 30 20 10 20 CARLSBAD NM 68 96 67 92 / 20 30 20 10 DRYDEN TX 75 92 73 90 / 10 20 10 30 FORT STOCKTON TX 70 88 68 87 / 30 30 10 20 GUADALUPE PASS TX 69 88 65 83 / 20 30 20 20 HOBBS NM 65 91 64 89 / 30 30 20 10 MARFA TX 61 84 59 81 / 30 40 10 30 MIDLAND INTL AIRPORT TX 71 89 69 88 / 30 20 10 10 ODESSA TX 71 89 67 88 / 30 20 10 10 WINK TX 73 95 69 92 / 30 30 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 99/99
Hazardous weather outlook, Jun 18, 6:16 PM CDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 616 PM CDT WED JUN 18 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-192330- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 616 PM CDT WED JUN 18 2014 /516 PM MDT WED JUN 18 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. THE BEST CHANCE OF THUNDERSTORMS WILL STRETCH FROM THE NORTHWEST PERMIAN BASIN SOUTH TO THE DAVIS MOUNTAINS AND MARFA PLATEAU. SOME OF THE STORMS COULD BECOME SEVERE THIS EVENING WITH DAMAGING WINDS THE GREATER SEVERE WEATHER THREAT. IN ADDITION THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WITH LOCALIZED FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED AGAIN THURSDAY AND THURSDAY EVENING ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS. THE BEST CHANCE OF THUNDERSTORMS IS EXPECTED TO STRETCH FROM THE SOUTHEAST NEW MEXICO PLAINS SOUTH INTO THE WESTERN PERMIAN BASIN TO THE DAVIS MOUNTAINS. A FEW STORMS COULD BECOME STRONG TO POSSIBLY SEVERE WITH LARGE HAIL AND STRONG WINDS POSSIBLE. IN ADDITION LOCALLY HEAVY RAINFALL WILL BE POSSIBLE IN THE STRONGER STORMS. THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SUNDAY ACROSS PORTIONS OF SOUTHEAST NEW MEXICO AND WEST TEXAS. THE BEST CHANCE WILL BE ACROSS AREAS MAINLY SOUTH OF THE PECOS RIVER IN WEST TEXAS. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING BRIEF GUSTY WINDS...HAIL...BRIEF HEAVY RAINFALL AND FREQUENT LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR THIS EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jun 18, 5:31 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 531 PM CDT WED JUN 18 2014 TXZ051-182300- MARTIN- 531 PM CDT WED JUN 18 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55 MPH WINDS AFFECTING EASTERN MARTIN COUNTY UNTIL 600 PM CDT... A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 3 MILES SOUTH OF GRADY OR 3 MILES SOUTHEAST OF TARZAN AT 531 PM CDT...MOVING EAST AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL...BRIEF VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. && LAT...LON 3250 10171 3216 10170 3214 10199 3251 10203 TIME...MOT...LOC 2231Z 251DEG 15KT 3227 10191
Special weather statement, Jun 18, 5:57 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
557 PM CDT WED JUN 18 2014
TXZ075-190000-
PECOS-
557 PM CDT WED JUN 18 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL PECOS COUNTY UNTIL 700 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 17 MILES WEST OF BAKERSFIELD AT 557
PM CDT...MOVING SOUTHEAST AT 15 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO NICKEL SIZE HAIL AND GUSTY WINDS OVER 50 MPH...
DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
SEEK SAFE SHELTER NOW.
&&
LAT...LON 3090 10230 3069 10228 3064 10268 3079 10280
3094 10268
TIME...MOT...LOC 2257Z 318DEG 12KT 3090 10256Local storm report, Jun 18, 6:09 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
609 PM CDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 6 SSE LENORAH 32.23N 101.84W
06/18/2014 E0.88 INCH MARTIN TX PUBLIC
&&
AKLSpecial weather statement, Jun 18, 6:23 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 623 PM CDT WED JUN 18 2014 TXZ074-075-081-190015- PECOS-DAVIS/APACHE MOUNTAINS AREA-BIG BEND AREA- 623 PM CDT WED JUN 18 2014 ...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM AFFECTING NORTH CENTRAL BREWSTER AND SOUTH CENTRAL PECOS COUNTIES UNTIL 715 PM CDT... AN INTENSIFYING THUNDERSTORM WAS LOCATED 7 MILES NORTH OF ALTUDA AT 623 PM CDT...MOVING EAST AT 15 MPH. GUSTY WINDS AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3067 10296 3036 10284 3025 10350 3052 10355 TIME...MOT...LOC 2323Z 257DEG 14KT 3041 10340
Special weather statement, Jun 18, 6:33 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 633 PM CDT WED JUN 18 2014 TXZ062-063-190000- GLASSCOCK-MIDLAND- 633 PM CDT WED JUN 18 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55 MPH WINDS AFFECTING NORTHEASTERN MIDLAND AND NORTHWESTERN GLASSCOCK COUNTIES UNTIL 700 PM CDT... A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 6 MILES NORTHEAST OF GREENWOOD AT 632 PM CDT...MOVING SOUTHEAST AT 15 MPH. THIS STORM WILL IMPACT GREENWOOD AND INTERSTATE 20 EAST OF MIDLAND IN MIDLAND COUNTY. BLOWING DUST WILL REDUCE THE VISIBILITY TO LESS THAN A HALF A MILE AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3208 10154 3195 10157 3193 10211 3208 10210 TIME...MOT...LOC 2332Z 270DEG 36KT 3209 10177
Special weather statement, Jun 18, 6:38 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 638 PM CDT WED JUN 18 2014 TXZ050-051-190045- MARTIN-ANDREWS- 638 PM CDT WED JUN 18 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING SOUTHEASTERN ANDREWS AND WESTERN MARTIN COUNTIES UNTIL 745 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME SOUTHEASTERN ANDREWS COUNTY AT 638 PM CDT...MOVING NORTHEAST AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO NICKEL SIZE HAIL AND GUSTY WINDS TO 50 MPH...DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3243 10201 3209 10200 3209 10242 3229 10241 TIME...MOT...LOC 2338Z 227DEG 12KT 3219 10223
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:11 PM CDT | Special Weather Statement | MAF | Andrews, Gaines | 64 min |
| Jun 17, 7:19 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 56 min |
| Jun 17, 7:27 PM CDT | Areal Flood Advisory | MAF | Ward, Winkler | 3 hr |
| Jun 17, 7:31 PM CDT | Special Weather Statement | MAF | 44 min | |
| Jun 17, 7:43 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Winkler | 62 min |
| Jun 17, 8:00 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 60 min |
| Jun 17, 8:21 PM CDT | Areal Flood Advisory | MAF | Gaines | 3 hr |
| Jun 17, 8:26 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 64 min |
| Jun 17, 9:00 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 60 min |
| Jun 17, 9:14 PM CDT | Areal Flood Advisory | MAF | Andrews | 3 hr |
| Jun 17, 9:22 PM CDT | Special Weather Statement | MAF | Gaines | 38 min |
| Jun 17, 9:40 PM CDT | Flash Flood Warning | MAF | Andrews, Gaines | 3 hr |
| Jun 17, 9:56 PM CDT | Special Weather Statement | MAF | Dawson | 64 min |
| Jun 17, 10:08 PM CDT | Areal Flood Advisory | MAF | Andrews | 3 hr |
| Jun 17, 10:54 PM CDT | Areal Flood Advisory | MAF | Borden, Dawson | 3 hr |
| Jun 17, 10:58 PM CDT | Special Weather Statement | MAF | Borden | 62 min |
| Jun 18, 3:02 PM CDT | Special Weather Statement | MAF | Martin | 28 min |
| Jun 18, 3:34 PM CDT | Special Weather Statement | MAF | Terrell | 41 min |
| Jun 18, 3:56 PM CDT | Special Weather Statement | MAF | Terrell | 49 min |
| Jun 18, 4:13 PM CDT | Special Weather Statement | MAF | Pecos | 47 min |
| Jun 18, 4:14 PM CDT | Special Weather Statement | MAF | Pecos | 31 min |
| Jun 18, 4:50 PM CDT | Special Weather Statement | MAF | Pecos | 40 min |
| Jun 18, 4:52 PM CDT | Special Weather Statement | MAF | 38 min | |
| Jun 18, 4:58 PM CDT | Areal Flood Advisory | MAF | Brewster, Pecos, Terrell | 3 hr |
| Jun 18, 5:00 PM CDT | Special Weather Statement | MAF | Martin | 30 min |
| Jun 18, 5:29 PM CDT | Special Weather Statement | MAF | Crane | 46 min |
| Jun 18, 5:31 PM CDT | Special Weather Statement | MAF | Martin | 29 min |
| Jun 18, 5:38 PM CDT | Areal Flood Advisory | MAF | Crane, Pecos | 3 hr |
| Jun 18, 5:49 PM CDT | Severe Thunderstorm Warning | MAF | Howard, Martin | 56 min |
| Jun 18, 5:57 PM CDT | Special Weather Statement | MAF | Pecos | 63 min |
| Jun 18, 6:00 PM CDT | Areal Flood Advisory | MAF | Martin | 3 hr |
| Jun 18, 6:23 PM CDT | Special Weather Statement | MAF | 52 min | |
| Jun 18, 6:33 PM CDT | Special Weather Statement | MAF | Midland | 27 min |
| Jun 18, 6:38 PM CDT | Special Weather Statement | MAF | Martin | 67 min |
| Jun 18, 6:45 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Winkler | 60 min |
| Jun 18, 6:57 PM CDT | Special Weather Statement | MAF | Ward | 48 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.